Get to Know Your Side-Effects: Chemo Induced Peripheral Neuropathy
It is important to know the different side-effects of your treatment for testicular cancer. Different treatments can cause different side-effects. You may not always have these side-effects as every person reacts to treatment differently. In this series of posts to come, we will be exploring some of the common side-effects of both chemotherapy and radiation therapy. We'll break down their causes, symptoms, and what relief is possible.
Today, we're going to lead off the series with a look at chemo induced peripheral neuropathy (CIPN). CIPN is a disorder that occurs when nerves in your body's peripheral nervous system (meaning outside of the brain and spine) become damaged due to chemotherapy. In testicular cancer patients, this is most often attributed to platinum based chemotherapy agents (Cisplatin, Carboplatin). Though many of the chemo drugs used to treat TC can be contributors to CIPN, including Bleomycin, Etoposide, Taxol, and Vinblastine.
What is Chemo Induced Peripheral Neuropathy?
CIPN is a set of symptoms brought on by damage to the peripheral nervous system. The peripheral nervous system is composed of the nerves that are outside of the brain and spinal chord. When mentioning chemo induced peripheral neuropathy, the effects are mainly felt in the extremeties, such as the hands, feet, arms, and legs. I can affect other parts of the body as well.
What are the Symptoms of CIPN?
The symptoms of CIPN can vary from person to person. You may not experience all of them or you may experience a combination of them. Anytime you think you may be affected by CIPN, tell notify your oncologist. The common symptoms of CIPN can include a numbness or tingling in the extremities, a burning sensation or sensitivity to temperature, and general or sharp/shooting pain. Other symptoms may include muscle weakness, decreased reflexes, changes in blood pressure, and problems with maintaining balance.
These symptoms may make it difficult to perform daily tasks. In more severe cases, it can make tasks such as raising the arms and walking hard to perform. It is estimated that 30-40 percent of all patients treated with chemo will experience CIPN.
How Does Chemotherapy Cause CIPN?
The exact ways that chemotherapy causes peripheral neuropathy are largely unknown and still being studied. Some studies suggest that the nerves become hypersensitive and other studies show that the pathways that carry the nerve impulses become dysfunctional as the chemo is carried through the blood.
When do These Symptoms Begin and How Long can They Last?
Peripheral neuropathy can begin anytime after chemotherapy treatment has begun. Symptoms are usually light at first, but become progressively more severe as treatments continue. Some may only experience mild side-effects that don't interfere with every day activities. Others may experience strong to severe symptoms that disrupt daily activities.
While it's normal for symptoms to start to subside once treatment has ended, there is the possibility of long-term, after and late effects, or permanent nerve damage due to chemotherapy. While permanent damage is not as often as an occurrence, it is important to keep track of side-effects even after treatment has ended, and discuss them with your oncologist should you notice them later on.
How is CIPN Treated?
When treating CIPN, the goal is to ease its symptoms. In many cases, the symptoms may be light and go away soon after chemotherapy has concluded. When the symptoms aren't severe or causing problems in everyday activities, then no treatment may be needed to manage these side-effects.
If side-effects are more severe, or become debilitating, then there are several treatment options that may be discussed with your oncologist. Steroids can be used as a short-term treatment until a long-term solution can be found. Creams and patches that contain numbing medicine may be given to apply to the affected areas. In some cases, anti-depressants (in smaller doses than would be prescribed to treat depression) and anti-convulsants can be given to help control nerve pain. With sever pain related to CIPN, narcotic pain killers may be given to combat the symptoms.
Some people have reported success with other types of therapies including acupuncture, relaxation therapy, physical therapy, and others
The effects of CIPN can vary from patient to patient. If you feel like you may be experiencing symptoms of peripheral neuropathy, contact you oncologist to discuss the symptoms and what can be done to treat it.
It's always a good idea to keep a journal of side-effects as you go through treatment. This can make it easier to see patterns, document the severity, and make plans to treat them accordingly.